Florida, 2008

Lightning Strike in Florida, August 10, 2008

August 10, 2008 · NWS MFL · 1 event in 1 county or zone

A Florida Highway Patrol trooper was struck by lightning while investigating a crash on interstate 95.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A Florida Highway Patrol trooper was struck by lightning while investigating a crash on interstate 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM EST, 3 hours earlier.

Area forecast discussion, Aug 10, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT SUN AUG 10 2008

.DISCUSSION...A SURFACE TROUGH CURRENTLY EXTENDS FROM THE ATLANTIC
AND ACROSS CENTRAL FLORIDA WITH THE MID TO UPPER TROUGH CURRENTLY
EXTENDING FROM THE ATLANTIC TO OVER S FL. THE TROUGH FROM THE
SURFACE TO ALOFT IS EXPECTED TO REMAIN IN THE GENERAL VICINITY
THROUGH THE NEXT 24 HOURS, OR BASICALLY THROUGH MONDAY, KEEPING S FL IN
A WESTERLY FLOW AND IN A VERY SIMILAR PATTERN TO SUNDAYS SET-UP.
THIS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ONCE AGAIN WITH MOST OF THE ACTIVITY POSSIBLE
CONCENTRATED ALONG THE GULF AND WEST COAST DURING THE EARLY
MORNING HOURS AND ALONG THE EAST COAST AND INTERIOR IN THE
AFTERNOON AND EVENING HOURS DUE TO VARIANCES IN HEATING AND SEA
BREEZE INTERACTION. TUESDAY THE WITH THE RIDGE TO THE SOUTH AND
WEAKENING TROUGH TO THE NORTH THE PATTERN SHALL LIKELY REMAIN THE
SAME WITH MOST ACTIVITY ALONG THE GULF COAST IN THE AM AND ALONG
THE ATLANTIC COAST IN THE PM, BUT BY TUESDAY NIGHT AND INTO WEDNESDAY
THE RIDGE TO THE SOUTH IS EXPECTED TO SLOWLY LIFT NORTHWARD AND
INTO THE CWA. WEDNESDAY THROUGH THE END OF THE WEEK... THE RIDGE
IS EXPECTED TO REMAIN ACROSS THE CWA AND THIS IS EXPECTED TO
SHIFT MOST ACTIVITY TO AROUND THE LAKE AREA/INTERIOR LOCATIONS AS
SEA BREEZE ACTIVITY PUSHES INLAND DURING THE AFTERNOON AND EVENING
HOURS.

&&

.AVIATION...VFR THRU PD ALL TERMINALS THOUGH BRIEF MVFR CIG/VSBY ALL TERMINALS
PSBL. DEEP WESTERLY FLOW CONTINUES WITH WDLY SCT SHRA IMPACTING W
COAST THRU PD WITH WDLY SCT SHRA/ISOLD TSTM AFFECTING E COAST THRU
00Z. VCSH KAPF WITH VCTS KFLL...KFXE...KOPF...KMIA AND KTMB THRU 20Z
TIL GUST FRONT MOVES OFFSHORE...THEN VCSH THRU 00Z. AMDS TO BE
ISSUED AS NEEDED.

&&

.MARINE...OUTSIDE OF SHOWERS AND THUNDERSTORMS, WHERE HIGHER GUSTS
AND SEAS MAY BE ENCOUNTERED, WINDS AND SEAS WILL GENERALLY REMAIN
AT OR BELOW 15 KTS AND 4 FT RESPECTIVELY.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS AS RELATIVE HUMIDITIES ARE
EXPECTED TO STAY OUT OF THE DANGER ZONE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  75  90 / 30 60 30 50
FORT LAUDERDALE  77  92  78  89 / 30 60 30 50
MIAMI            76  92  78  91 / 30 60 30 50
NAPLES           77  89  79  90 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/TINGLER
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, Aug 10, 2:55 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
355 AM EDT SUN AUG 10 2008

FLZ063-066>075-168-172>174-110200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
355 AM EDT SUN AUG 10 2008

...A FEW STRONG STORMS POSSIBLE EAST COAST METRO AREAS THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE EAST COAST METROPOLITAN AREAS THIS AFTERNOON, WHERE A
FEW COULD BECOME STRONG. SCATTERED STORMS ARE EXPECTED ELSEWHERE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES, GUSTY WINDS TO 50 MPH, SMALL HAIL, AND HEAVY
DOWNPOURS. THE STORMS WILL DISSIPATE THIS EVENING.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF UP TO 50 MPH. THUNDERSTORMS THAT DEVELOP ALONG THE
ATLANTIC COAST WILL MOVE INTO BISCAYNE BAY AND THE ATLANTIC
WATERS, CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO 45 KNOTS.

HAIL: SMALL HAIL OF UP TO DIME SIZE IS POSSIBLE WITH A FEW OF THE
STORMS NEAR THE ATLANTIC COAST THIS AFTERNOON.

FLOODING: THERE IS A SLIGHT RISK OF MINOR STREET FLOODING OR MINOR
FLOODING OF POORLY DRAINED AREAS ACROSS THE EAST COAST
METROPOLITAN AREAS THIS AFTERNOON.

RIP CURRENTS: WEST WINDS NEAR 10 KNOTS WILL RESULT IN A SLIGHT RISK
OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON WITH
LIGHTNING STRIKES BEING THE PRIMARY RISK FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 40 MPH OR HIGHER,
ANY HAIL, AND RAINFALL AMOUNTS IN EXCESS OF 2 INCHES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Aug 10, 3:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
402 PM EDT SUN AUG 10 2008

FLZ071-072-172-102100-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
402 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST BROWARD COUNTY...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
CORAL SPRINGS TO MILE MARKER 30 ON ALLIGATOR ALLEY...MOVING EAST AT
18 MPH.

THESE STORMS WILL AFFECT...

MILE MARKER 30 ON ALLIGATOR ALLEY...
INTERSECTION I-75 AND U.S. 27...
CORAL SPRINGS...
PARKLAND...
COCONUT CREEK...
SAWGRASS MILLS MALL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2632 8010 2613 8027 2615 8064 2632 8040
TIME...MOT...LOC 2002Z 269DEG 16KT 2627 8037 2617 8052

KOB
Special weather statement, Aug 10, 3:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
430 PM EDT SUN AUG 10 2008

FLZ067-068-168-102100-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
430 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST PALM BEACH COUNTY...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PARKLAND...MOVING EAST AT 15 MPH.

THIS STORM WILL AFFECT...

SANDALFOOT COVE...
BOCA WEST...
MORIKAMI PARK...
BOCA RATON...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM. RESIDENTS CAN
EXPECT AROUND ONE INCH OF RAIN IN A SHORT PERIOD OF TIME. SOME MINOR
STREET FLOODING IS POSSIBLE THROUGH ABOUT 5 PM IN AND NEAR BOCO
RATON.

LAT...LON 2639 8008 2633 8009 2634 8029 2644 8029
      2642 8007
TIME...MOT...LOC 2030Z 262DEG 13KT 2634 8020

KOB

The radar

The Miami radar (KAMX), 106 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
August 10, 4:30 PM EST
Where
Palm Beach County, 1.48 mi WSW of Ocean Ridge
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.513, -80.073

Around 5:30 PM a trooper from the Florida Highway Patrol was investigating a crash on interstate 95 in Palm Beach County when he was struck by lightning. The trooper was able to radio for help and was taken to Bethesda Memorial Hospital along with two other people who were involved in the crash. All three people injured by the strike were later released by the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131260.